Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 106, NWS Sioux Falls, SD

June 5, 2005Lyon County, Sioux County, Iowa; Lincoln County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2005, 5:15 PM CDT for Lyon County, Sioux County, Iowa; Lincoln County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 5:15 PM CDT (22:15 UTC)
Expired
Jun 5, 2005, 5:54 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lyon County, IA, Sioux County, IA, Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 052215
SVRFSD
IAC119-167-SDC083-052300-
/O.NEW.KFSD.SV.W.0106.050605T2215Z-050605T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN NORTHWEST IOWA
  SIOUX COUNTY IN NORTHWEST IOWA
  EASTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 600 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  EAST OF WORTHING...OR ABOUT 7 MILES WEST OF CANTON...MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANTON AROUND 520 PM CDT
  FAIRVIEW...INWOOD AROUND 530 PM CDT
  HUDSON AROUND 535 PM CDT
  ROCK VALLEY AROUND 540 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4346 9674 4330 9686 4303 9627 4322 9611

$$
RSR
2 follow-up statements
000 
WWUS53 KFSD 052245
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT SUN JUN 5 2005

IAC119-167-SDC083-052300-
/O.CON.KFSD.SV.W.0106.000000T0000Z-050605T2300Z/
LYON IA-SIOUX IA-LINCOLN SD-
545 PM CDT SUN JUN 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR 
EASTERN LINCOLN...SIOUX AND LYON COUNTIES...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF HULL TO
HUDSON...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF ROCK RAPIDS
TO 8 MILES NORTH OF HAWARDEN...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HULL AROUND 550 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4346 9674 4330 9686 4303 9627 4322 9611

$$
RSR
000 
WWUS53 KFSD 052254
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 PM CDT SUN JUN 5 2005

IAC119-167-SDC083-052304-
/O.CAN.KFSD.SV.W.0106.000000T0000Z-050605T2300Z/
LYON IA-SIOUX IA-LINCOLN SD-
554 PM CDT SUN JUN 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN...SIOUX AND LYON
COUNTIES IS CANCELLED...

THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED.

LAT...LON 4346 9674 4330 9686 4303 9627 4322 9611

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:31 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 5, 4:31 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT SUN JUN 5 2005

.DISCUSSION...
AN ACTIVE PATTERN WILL CONTINUE THROUGH THE WEEK.  IN ADDITION...THE
WARMEST WEATHER OF THE YEAR WILL OCCUR EARLY THIS WEEK.

VORT MAX MOVING ACROSS THE CWA THIS AFTERNOON WILL EXIT THIS
EVENING.  SHOWERS AND THUNDERSTORMS EAST OF THE JAMES RIVER WILL
RAPIDLY DISSIPATE WITH THE LOSS OF THE HEATING LATER THIS EVENING.
THEN EXPECT THAT SKIES WILL RAPIDLY CLEAR OVER THE REGION AS HIGH
PRESSURE SLIDES ACROSS THE AREA. WINDS SHOULD RAPIDLY DROP OFF
OVERNIGHT AND WILL ONLY BEGIN TO INCRASE IN SOUTH CENTRAL SOUTH
DAKOTA  LATE.  WITH ALL OF THE RAIN ACORR THE VERMILLION...JAMES AND
BIG SIOUX VALLEY THE LAST THREE DAYS...EXPECT THAT THERE WILL BE AT
LEAST PATCHY VALLEY FOG.  ONLY THE FACT THAT THERE WILL BE SOME WIND
ABOVE THE SURFACE AND PREVENT A STRONG INVERSION FROM FORMING WILL
PREVENT WIDESPREAD DENSE FOG.

ON MONDAY...RIDGE MOVES TO THE EAST AND VERY WARM AIR MOVES NORTH.
EXPECT THAT ANY FOG WILL RAPIDLY DISSIPATE AS IT SHOULD BE SHALLOW
AND THERE WILL STILL BE RELATIVELY DRY AIR ALOFT.  A WARM FRONT WILL
THEN RAPIDLY MOVE NORTH OF INTERSTATE 90.  SOUTH OF THE FRONT...VERY
WARM AIR WILL MOVE IN WITH MANY LOCALES REACHING THE LOWER 90S.  IT
WILL ALSO BECOME INCREASINGLY HUMID DURING THE DAY AS MOISTURE
RAPIDLY MOEVS NORTH.  ON MONDAY NIGHT...THE FRONT WILL STALL FROM
NORTH CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.  A LOW LEVEL
JET WILL DEVELOP LATE BRINGING VERY MOIST AIR NORTH.  SOUTH OF THE
SURFACE FRONT 700 MB TEMPS WILL BE 10 TO 12C WHICH SHOULD
EFFECTIVELY CAP THE ATMOSPHERE. HOWEVER ACROSS NRN SD AND SW
MN...CAP IS WEAKER IN ADDITION...AN UPPER WAVE WILL MOVE FROM WRN SD
INTO CENTRAL ND.  EXPECT THIS TO INTERACT WITH THE 850 MB FRONT AND
INITIATE CONVECTION AFTER MIDNIGHT IN SOUTHWEST MINNESOTA. WITH
LAPSE RATES OVER 7 C/KM...ELEVATED CAPES ARE OVER 1000 J/KG AND
SHEAR IS MORE THAN ADEQUATE FOR A FEW ELEVATED SUPERCELLS TO DEVELOP
AND PRODUCE LARGE HAIL.

THE STORMS SHOULD WEAKEN DURING THE MORNING AS THE WAVE MOVES INTO
CANADA AND LOW LEVEL JET WEAKENS.  HOWEVER THE CLOUDS AND RAIN AS
WELL AS CYCLOGENESIS IN THE WRN NEBRASKA WILL EFFECTIVELY KEEP THE
WARM FRONT LOCKED IN PLACE IN THE FAR NRN CWA OR EVEN FORCE IT SOUTH
TOWARD INTERSTATE 90.  EXPECT THE ATMOSPHERE TO REMAIN CAPPED MOST
OF THE DAY.  THEN NAM AND GFS SHOWS A VERY STRONG WAVE MOVING INTO
CENTRAL NEBRASKA DURING THE LATE AFTERNOON AND EVENING.  EXPECT THIS
WILL PROVIDE ENUF MIDLEVEL LIFT TO BEGIN TO WEAKEN THE CAP FROM
ABOVE AS HEATING AND MOISTURE ERODE CAP FROM BELOW.  THEREFORE
THINKING BETWEEN 21Z AND 00Z...THERE WILL BE RAPID DEVELOP OF
CONVECTION ALONG THE SURFACE BOUNADRY IN THE JAMES VALLEY.  THIS
WILL RAPIDLY SPREAD EAST ALONG THE FRONT NORTH OF I90.  AT THIS
TIME...THE PROPAGATION IS EXPECTED TO BE EAST OR ESE SO KEPT HIGHEST
POPS NORTH OF I90.  SHOULD CONVECTION DEVELOP...CAPES OF 2500
J/KG...0-1 KM SHEAR APPROACHING 20 KTS AND 0-6 SHEAR OF 60 KTS WOULD
RESULT IN SUPERCELL DEVELOPMENT AND THE THREAT OF VERY LARGE HAIL
AND EVEN TORNADOES NORTH OF I90. PERSONS WITH PLANS FOR TUESDAY
EVENING NEED TO KEEP ABREAST OF FUTURE FORECASTS.

DID CONTINUE TO FOLLOW THE NAM THROUGH WED MORN AND THEN SIDED WITH
THE ECMWF FOR WED THROUGH SUNDAY.  THIS IS BECAUSE THE ECMWF IS
MAINTAINS A TROUGH IN THE WEST AND RIDGE EAST WHICH IS A VERY STABLE
PATTERN.  THEREFORE EXPECT THAT THE WAVE MIDWEEK WILL MOVE NORTHEAST
TOWARD MANITOBA AS A NEW WAVE DROPS INTO THE SW US.  THEREFORE...FOR
WED EXPECT THAT THE COLD FRONT WILL BE MUCH SLOWER THAN EITHER GFS
OR NAM.  THIS BRING A CHANCE OF TSRA INTO THE ERN HALF OF THE CWA
WED AFTERNOON AND EVENING.  IT WILL ALSO BE FAIRLY WARM WITH TEMPS
IN THE 80S SOUTH OF THE FRONT. EVEN THURSDAY THE FRONT MAY BE CLOSE
ENUF TO PRODUCE A CHANCE OF THUNDERSTORMS IN NW IA. FRIDAY LOOKS TO
BE A BREAK AND THEN ANOTHER WAVE MOVES TOWARD THE CWA ON SATURDAY.
THIS WILL BRING A CHANCE OF TSRA IN THE SOUTH FRIDAY NIGHT WITH THE
RETURN FLOW AND THEN SATURDAY NORTH OF THE WARM FRONT.  TEMPS WILL
REMAIN NEAR NORMAL FROM THU-SUN.

&&
.AVIATION...
MVFR CIGS ERN SD WILL SLWLY IMPRV THIS AFTN AND PRBLY NWRN IA AS
WELL. SWRN MN WILL SEE CIGS LWRG SOME AREAS BEFORE IMPRVMNT LATE.
LCL MVFR VSBYS IN SHWRS SHUD BE MAINLY N OF FSD AND E OF HON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jun 5, 11:22 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT SUN JUN 05 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT SUN JUN 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
BASED ON CURRENT RUNOFF ESTIMATES...THE VERMILLION RIVER NEAR
WAKONDA AND THE BIG SIOUX RIVER FROM HAWARDEN TO AKRON ARE
EXPECTED TO CREST AT ONE TO TWO FEET ABOVE FLOOD STAGE LATE
MONDAY OR EARLY TUESDAY. FLOOD WARNINGS WILL LIKELY BE ISSUED
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH WARMER AIR WILL RETURN TO THE REGION ON MONDAY...AS A WARM
FRONT LIFTS NORTH OF INTERSTATE 90. THUNDERSTORMS WILL BE
POSSIBLE MONDAY NIGHT INTO WEDNESDAY...WITH A GOOD POTENTIAL FOR
SEVERE THUNDERSTORMS. BECAUSE OF VERY WARM AIR IN THE MID
LEVELS...MOST OF THE SEVERE THUNDERSTORM ACTIVITY SHOULD REMAIN
NORTH OF INTERSTATE 90 AND ALONG AND WEST OF THE JAMES RIVER
VALLEY THROUGH TUESDAY EVENING. THE STORMS MAY DEVELOP DFURTHER
SOUTHEAST LATE TUESDAY NIGHT INTO WEDNESDAY. TUESDAY NIGHT
APPEARS TO HAVE THE HIGHEST POTENTIAL FOR WIDESPREAD SEVERE
WEATHER. HEAVY RAIN MAY POSE A FLOOD THREAT AS WELL WITH THESE
STORMS DUE TO SATURATED GROUND AND NEAR BANKFULL STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:49 PM CDTTornado WarningFSDPlymouth, Sioux29 min
Jun 4, 10:14 PM CDTSevere Thunderstorm WarningFSDSioux46 min
Jun 4, 10:24 PM CDTTornado WarningFSDSioux51 min
Jun 4, 11:05 PM CDTSevere Thunderstorm WarningFSDLyon20 min
Jun 4, 11:55 PM CDTFlash Flood WarningFSDLyon, Sioux3 hr
Jun 5, 12:02 AM CDTSevere Thunderstorm WarningFSDSioux29 min
Jun 4, 7:48 PM CDTSevere Thunderstorm WarningFSDClay, Union28 min
Jun 4, 8:29 PM CDTSevere Thunderstorm WarningFSDClay46 min
Jun 4, 9:15 PM CDTSevere Thunderstorm WarningFSDClay34 min
Jun 4, 9:25 PM CDTSevere Thunderstorm WarningFSDUnion50 min
Jun 4, 10:08 PM CDTSevere Thunderstorm WarningFSDBon Homme52 min
Jun 4, 10:16 PM CDTFlash Flood WarningFSDYankton3 hr
Jun 4, 10:24 PM CDTFlash Flood WarningFSDClay3 hr
Jun 4, 10:55 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton48 min
Jun 4, 11:01 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union44 min
Jun 4, 11:38 PM CDTFlash Flood WarningFSDBon Homme3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.